Alert archive / Washington / Freeze Watches in 2021
Freeze Watch 1, NWS Spokane, WA
NWS Spokane, WA issued this freeze watch at Sep 14, 2021, 2:34 PM PDT for Bonner County, Boundary County, Kootenai County, Idaho; 5 counties in Washington. It took effect at Sep 15, 2021, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 14, 2021, 2:34 PM PDT (21:34 UTC)
- In effect from
- Sep 15, 2021, 11:00 PM PDT
- Expired
- Sep 15, 2021, 2:31 PM PDT
- In force
- Issued by
- NWS Spokane, WA
Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 68 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733 WWUS76 KOTX 142134 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 234 PM PDT Tue Sep 14 2021 IDZ001-WAZ037-038-152300- /O.NEW.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/ Northern Panhandle-Northeast Mountains-Okanogan Highlands- Including the cities of Sandpoint, Rathdrum, Bonners Ferry, Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, and Wauconda 234 PM PDT Tue Sep 14 2021 ...FREEZE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...Temperatures in the low 30s. * WHERE...Sandpoint, Rathdrum, Bonners Ferry, Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, and Wauconda * WHEN...Late Wednesday evening through Thursday morning. * IMPACTS...A light freeze could sensitive outdoor vegetation if left exposed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
3 follow-up statements
597 WWUS76 KOTX 142245 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 345 PM PDT Tue Sep 14 2021 IDZ001-WAZ037-038-151400- /O.CON.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/ Northern Panhandle-Northeast Mountains-Okanogan Highlands- Including the cities of Sandpoint, Rathdrum, Bonners Ferry, Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, and Wauconda 345 PM PDT Tue Sep 14 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...Temperatures in the low 30s. * WHERE...Sandpoint, Rathdrum, Bonners Ferry, Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, and Wauconda. * WHEN...From Wednesday night through Thursday morning. * IMPACTS...Freeze or frost could damage sensitive outdoor vegetation if left exposed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. Take steps now to protect tender plants from the cold. && $$
613 WWUS76 KOTX 151316 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 616 AM PDT Wed Sep 15 2021 IDZ001-WAZ037-038-161330- /O.CON.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/ Northern Panhandle-Northeast Mountains-Okanogan Highlands- Including the cities of Sandpoint, Rathdrum, Bonners Ferry, Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, and Wauconda 616 AM PDT Wed Sep 15 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... * WHAT...Temperatures in the low 30s. * WHERE...Sandpoint, Rathdrum, Bonners Ferry, Priest River, Eastport, Colville, Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, and Wauconda. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Freeze or frost could damage sensitive outdoor vegetation if left exposed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in- ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
793 WWUS76 KOTX 152131 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 231 PM PDT Wed Sep 15 2021 WAZ037-038-161500- /O.UPG.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/ /O.NEW.KOTX.FZ.W.0002.210916T0600Z-210916T1500Z/ Northeast Mountains-Okanogan Highlands- Including the cities of Colville, Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, and Wauconda 231 PM PDT Wed Sep 15 2021 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Colville, Deer Park, Chewelah, Newport, Kettle Falls, Republic, Inchelium, and Wauconda. * WHEN...From 11 PM this evening to 8 AM PDT Thursday. * IMPACTS...Frost and freeze conditions may kill crops and other sensitive vegetation, and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ001-161500- /O.UPG.KOTX.FZ.A.0001.210916T0600Z-210916T1500Z/ /O.NEW.KOTX.FR.Y.0003.210916T0600Z-210916T1500Z/ Northern Panhandle- Including the cities of Sandpoint, Rathdrum, Bonners Ferry, Priest River, and Eastport 231 PM PDT Wed Sep 15 2021 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Sandpoint, Rathdrum, Bonners Ferry, Priest River, and Eastport. * WHEN...From 11 PM this evening to 8 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ IDZ003-WAZ033-035-036-047-049-161500- /O.NEW.KOTX.FR.Y.0003.210916T0600Z-210916T1500Z/ Idaho Palouse-Washington Palouse-Upper Columbia Basin- Spokane Area-Central Chelan County-Western Okanogan County- Including the cities of Moscow, Plummer, Potlatch, Genesee, Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown, Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, Cheney, Davenport, Rockford, Leavenworth, Plain, Lake Wenatchee, Mazama, Winthrop, Twisp, Methow, and Conconully 231 PM PDT Wed Sep 15 2021 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Moscow, Pullman, Colfax, Ritzville, Grand Coulee, Odessa, Coulee City, Spokane, Cheney, Davenport, Rockford, Leavenworth, Mazama, Winthrop, Twisp, Methow, and Conconully. * WHEN...From 11 PM this evening to 8 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this freeze watch went out at Sep 14, 10:47 AM PDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 14, 10:47 AM PDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1047 AM PDT Tue Sep 14 2021 .SYNOPSIS... After a quiet start to the week, an active weather pattern will take shape through the extended period. Slight precipitation chances in the mountains are expected today into Wednesday along with breezy winds. Warmest temperatures will be on Tuesday, then temperatures will cool to below average highs in the 60s and low 70s by the end of the week. Nighttime lows will be chilly Thursday morning with potential for patchy frost. Another round of very wet and active weather is expected Friday into the weekend with widespread rain, some high mountain snow showers and breezy winds. && .DISCUSSION... Today: Mostly clear skies early this morning and light winds have once again allowed overnight temperatures to cool close to seasonal normals (low 50s). Today we'll look for a fairly seasonal, warm day and rather quiet weather across eastern Washington and northern Idaho. We have quite the onslaught of persistent, active weather ahead for the next several days, so today would be a good day to get anything done outdoors that might be impacted by wind and rain -- more details late this week below. Wednesday and Thursday: Overnight Tuesday night into early Wednesday, an upper level low/broad trough will slide into the Vancouver Island area and track east along the Canadian border. While this feature will bring in a slug of moisture into Washington State (Precipitable water 1.5 inches in western WA, near 1.0 inches at Omak and 0.8 inches at Spokane), most of the better dynamics will be halted at the Cascade crest or just on the eastern slopes. The mean layer stearing flow is on the faster side and therefore will usher the flow quickly to the east after it tops the Cascades. Precipitation amounts will be on the light side across the Cascade Crest and adjacent eastern slope areas Wednesday. Surface winds out of the south ahead of a frontal passage will be advecting in drier air which will keep the boundary layer on the dry side and make it difficult to overcome the higher level moisture. Sounding profiles indicate a moderate marine layer spilling over the Cascades but quickly eroding through the day Wednesday with the tightening pressure gradient. Surface winds should realize some of the increased winds from aloft with the cold pool located in southern British Columbia, as the baroclinic zone extends from northwest to southeast. Winds will be on the breezy to gusty side across the Columbia Basin into the Palouse Wednesday and Wednesday evening. The trough stretches out and drags another upper level jet on the back side to begin shifting the trough eastward on Thursday. As this shift takes place the cold airmass slides into the Cascades and eastward under subsident conditions. 850mb temperatures are forecast to drop about 10C from Wednesday to Thursday morning (a change of about -10C at 700mb) which comes out to about a change in morning temperatures from Wednesday to Thursday morning of 10 to 12F putting Thursday morning readings in the mid to upper 30s. Some locations like Republic, Colville, Sandpoint, Winthrop, Deer Park and other typical cool valley locations may see morning temperatures drop to near freezing. If skies remain clear, this could come to fruition. /Dewey Friday and Saturday: A deepening trough will push a low through the region bringing breezy winds and widespread showers. Ensembles are bringing a warm front through the Pacific Northwest late Friday morning followed by a cold front early Saturday morning. Temperatures will be moderate. Highs expected in the upper 50s and 60s. Lows will generally be in the 40s. PWAT amounts with the system are showing potential for decent amounts across the Inland Northwest. The Cascades and Northern ID Panhandle areas are showing a range of 0.6"-1.0" of precip for the 36 hour period. The Basin, Lower Idaho Panhandle, and northern mountains precip amounts range from 0.4"-0.8". While the rain rate is expected to be steady and slow, the amounts could cause debris flow issues with recent burn scars. Cold front passage early Saturday morning will bring gusty winds across the Basin. Sustained winds will be in the upper teens with gusts reaching near 30 MPH. The rain for the period will dampen any possible fire concerns. Saturday afternoon through Tuesday: Behind the cold front, drier and cooler air will bring a very autumn feel to the Inland Northwest. Highs will continue to be in the 60s. Lows will be in the 40s for most. Northern valleys could reach the freezing point during the mornings. Lingering moisture will continue to bring light showers to the higher terrains. Winds will be light with gusty afternoon into the teens. /JDC && .AVIATION... 18Z TAFS: VFR conditions are expected at the TAF locations. An approaching frontal system will spread scattered to broken high clouds east of the Cascades later today and this evening with ceilings generally above 10 thousand feet. Look for light rain chances to increase over the Cascades, northeast Washington, and far northern Idaho into tonight. Increasing W-SW breezes after 06Z Wednesday. /KD && .PRELIMINARY POINT TEMPS/POPS... Spokane 75 53 71 39 67 45 / 10 10 0 0 0 10 Coeur d'Alene 74 54 71 36 67 43 / 10 10 0 0 0 10 Pullman 75 50 68 30 65 41 / 0 0 0 0 0 10 Lewiston 82 59 77 44 72 50 / 0 0 0 0 0 10 Colville 75 42 68 31 67 38 / 10 20 0 0 0 10 Sandpoint 71 49 67 32 63 39 / 10 20 10 0 0 10 Kellogg 73 55 67 42 65 47 / 0 10 10 0 0 10 Moses Lake 78 52 71 38 68 46 / 0 10 0 0 0 10 Wenatchee 80 58 69 42 67 53 / 10 20 0 0 0 20 Omak 79 52 71 39 70 48 / 20 20 0 0 0 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Sep 14, 4:00 AM PDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 400 AM PDT Tue Sep 14 2021 IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-151100- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- Okanogan Valley-Waterville Plateau-Central Chelan County- Western Chelan County-Western Okanogan County- 400 AM PDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY No hazardous weather is expected at this time. Breezy winds Wednesday are possible across the Columbia Basin into the Palouse. Thursday morning temperatures will be chilly with many northern valley and central valley locations reaching the mid 30s for overnight lows. Widespread rain and cooler weather is expected for the late week through the weekend.
Nearby
Freeze Watches in Washington, 2021Freeze Watches in Idaho, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.